South Dakota, 2020

Flood and Hail in South Dakota, July 4 to 5, 2020

July 4 to 5, 2020 · NWS ABR · 26 events in 10 counties and zones

Two rounds of severe thunderstorms developed across central and north central South Dakota along a weak surface low pressure trough. One round was in the early morning hours while the other round was in the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Two rounds of severe thunderstorms developed across central and north central South Dakota along a weak surface low pressure trough. One round was in the early morning hours while the other round was in the late afternoon and evening. These storms brought large hail, severe winds, along with some isolated flooding and funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 4, 8:14 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 8:14 PM CST, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
914 PM CDT Sat Jul 4 2020

.UPDATE...
Issued at 912 PM CDT Sat Jul 4 2020

Still seeing some thunderstorm activity across mainly the central
part of the CWA, where a Severe Thunderstorm Watch remains in
place through midnight. Fairly quiet conditions occurring across
the rest of the area. No changes made to winds or temperatures at
this time.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 247 PM CDT Sat Jul 4 2020

The main forecast concern through the period will be thunderstorm
chances. For late this afternoon into tonight, expecting
convection to fire up way out west over the front range where
better s/w energy and deep layer shear is progged. In the east,
there are several outflow boundaries to deal with. One from this
morning's convection has drifted into the Coteau region of NE SD.
Another outflow is sliding south in eastern ND. Yet another
boundary (perhaps slightly elevated) appears be sliding E/se
through west river areas of Dewey/Corson counties. Any of those
boundaries could fire up toward evening once moderate to strong
instability is realized across the region. CAMS have kinda keyed
in on a boundary across southern ND which is where cu is forming
now. This may be where the initial storms develop this evening and
then build south into the ABR CWA. With shear somewhat on the
marginal side, the main threat from afternoon/overnight convection
should be hail and wind, and the storms may prove somewhat
pulsey, and move/develop erratically. A brief tornado is also
possible if any supercells form along that east/west front in
southern ND. Lastly, a moderate LLJ, especially along and west of
the James valley will likely support convection coming off the
High Plains into the overnight hours.

On Sunday the synoptic scale boundary moves east into the CWA during
the day, and will likely provide the lift for more storms in the
afternoon and evening. Again, deep layer shear isn't the greatest,
but moisture and instability will be plentiful such that some severe
storms are anticipated. Probably a bit more coverage of storms
Sunday afternoon and evening as any capping is diminished due to
falling heights/cooling mid level temps. Overall, temperatures
should remain near to above normal through Sunday and the model
blend numbers look pretty good overall.

.LONG TERM...(Monday through Saturday)
Issued at 247 PM CDT Sat Jul 4 2020

By 12Z Monday, the southwest to northeast boundary will be set up
from south central SD through our MN counties, with west to
southwesterly flow at 500mb ahead of a low nearing from south
central Canada. Just how quickly the surface trough will sink
southeast of the forecast area during the day is a concern. At
this point it's expected to reside to our south by 21Z. However,
an additional surface low near the Black Hills will help to push
the front back up north across central South Dakota Tuesday night.
A weak 500mb ridge will also be overhead Tuesday. Expect the
surface trough to move over the rest of the forecast areas during
the daytime hours Wednesday, accompanied by another 500mb wave in
the otherwise southwesterly to zonal flow. While a brief surface
ridge does look to build in mainly over MN Thursday/Friday work
week, unsettled weather will likely return as small disturbances
eject out of the west and across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 627 PM CDT Sat Jul 4 2020

Terminals KABR,KATY,KPIR,KMBG

Scattered thunderstorms are possible this evening, with the best
chances for strong to severe storms over the northern part of the
area. Storms will again be possible Sunday afternoon. Otherwise,
VFR conditions will prevail tonight into the day Sunday.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...KF
AVIATION...Parkin
Hazardous weather outlook, Jul 4, 3:40 AM CST, 19 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
440 AM CDT Sat Jul 4 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
440 AM CDT Sat Jul 4 2020 /340 AM MDT Sat Jul 4 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong to potential severe storms can be expected over north-central
South Dakota through the morning hours today. Winds, exceeding 60 mph
and small hail will be possible with these storms.

Additional thunderstorms will be possible tonight, mainly for
locations north of Highway 212. Gusty winds and hail will be possible
with some storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms will be possible late Sunday afternoon
through the evening hours. Large hail exceeding 2 inches in diameter,
and gusty winds of 60-70 mph will be the main severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SD

In the hours before

Special weather statement, Jul 4, 9:07 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1007 PM CDT Sat Jul 4 2020

SDZ004-005-050345-
Campbell SD-McPherson SD-
1007 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN MCPHERSON COUNTIES UNTIL 1045 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mound City, or 15 miles west of Eureka, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eureka and Mound City.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central South Dakota.

LAT...LON 4580 9955 4559 9963 4559 9984 4567 10011
      4585 10004
TIME...MOT...LOC 0307Z 280DEG 19KT 4575 9994

SD
Local storm report, Jul 4, 9:26 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     TOLSTOY                 45.20N 99.61W
07/04/2020  M58 MPH          POTTER             SD   MESONET

            MESONET STATION 56 TOLSTOY (SDDOT).

&&
Local storm report, Jul 4, 9:51 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1051 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     NON-TSTM WND DMG 5 N CHELSEA             45.24N 98.76W
07/04/2020                   FAULK              SD   PUBLIC

            CHEMICAL BULK CONTAINERS SCATTERED AROUND
            THE FARM YARD.

&&

KS
Local storm report, Jul 4, 9:59 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1059 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND DMG     5 N CHELSEA             45.24N 98.76W
07/04/2020                   FAULK              SD   PUBLIC

            CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
            FROM 5 N CHELSEA. CHEMICAL BULK CONTAINERS
            SCATTERED AROUND THE FARM YARD.

&&

KS
Special weather statement, Jul 4, 10:22 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1122 PM CDT Sat Jul 4 2020

SDZ034-036-037-050500-
Hand SD-Sully SD-Hyde SD-
1122 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND...EAST CENTRAL
SULLY AND NORTHERN HYDE COUNTIES UNTIL MIDNIGHT CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Stone Lake, or 18 miles north of Highmore, moving
southeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Hand,
east central Sully and northern Hyde Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central South Dakota.

LAT...LON 4480 9982 4490 9943 4490 9942 4475 9914
      4453 9950
TIME...MOT...LOC 0422Z 316DEG 18KT 4478 9956

SD
Special weather statement, Jul 4, 10:55 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1155 PM CDT Sat Jul 4 2020

MNZ039-046-SDZ005>008-010-011-016>019-033>037-045-048-051-050900-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Potter-Faulk-Spink-Clark-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen,
Britton, Sisseton, Ipswich, Webster, Gettysburg, Faulkton,
Redfield, Clark, Fort Pierre, Onida, Pierre, Highmore, Miller,
Murdo, Kennebec, and Fort Thompson
1155 PM CDT Sat Jul 4 2020 /1055 PM MDT Sat Jul 4 2020/

Strong winds associated with decaying showers and thunderstorms
will be possible into the overnight hours. Gusts as high as 70 mph
are possible.

Parkin

The radar

The Aberdeen radar (KABR), 118 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 6 funnel cloud, 5 hail, 1 flood. Local standard time, as filed.

Hail, Hyde

When
July 4, 11:01 PM CST
Where
Hyde County, 8.15 mi NNE of Highmore Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.640, -99.370

Flood, Hand

When
July 5, 3:00 AM CST to 11:00 AM CST
Where
Hand County, 0.75 mi NW of Miller to 0.32 mi W of Miller
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.528, -98.990

Heavy rain brought flooding of several homes in Miller with water in basements.

Thunderstorm Wind, Jones

When
July 5, 4:15 PM CST
Where
Jones County, 0.85 mi NE of Murdo
Measured
78 kt (90 mph) measured gust
Reported by
Storm Chaser
Coordinates
43.890, -100.710

Thunderstorm Wind, Jones

When
July 5, 4:19 PM CST
Where
Jones County, 3.55 mi E of Murdo
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.890, -100.650

Thunderstorm Wind, Jones

When
July 5, 4:20 PM CST
Where
Jones County, 4.94 mi ENE of Murdo
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.910, -100.630

A semi was blown over by estimated seventy mph winds.

Thunderstorm Wind, Jones

When
July 5, 4:20 PM CST
Where
Jones County, 2.55 mi NE of Murdo
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
43.910, -100.690

A cornfield was completely destroyed by estimated seventy-five mph winds.

Hail, Jones

When
July 5, 4:22 PM CST
Where
Jones County, 8 mi NNE of Murdo
Measured
1.25 in hail
Reported by
Public
Coordinates
43.990, -100.670

Hail, Hughes

When
July 5, 4:38 PM CST
Where
Hughes County, 7.11 mi SSW of Harrold
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
44.430, -99.800

Thunderstorm Wind, Jones

When
July 5, 4:55 PM CST
Where
Jones County, 7.69 mi SE of Draper
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.850, -100.410

Sixty mph winds were estimated.

Hail, Hughes

When
July 5, 5:18 PM CST
Where
Hughes County, 2.02 mi SE of Blunt
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
44.500, -99.950

Thunderstorm Wind, Lyman

When
July 5, 5:54 PM CST
Where
Lyman County, 0.5 mi E of Reliance Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.850, -99.560

Thunderstorm Wind, Hyde

When
July 5, 6:04 PM CST
Where
Hyde County, 0.85 mi NE of Stephan
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.260, -99.440

Thunderstorm Wind, Lyman

When
July 5, 6:04 PM CST
Where
Lyman County, 0.5 mi E of Reliance Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.850, -99.560

Funnel Cloud, McPherson

When
July 5, 6:10 PM CST
Where
McPherson County, 7.5 mi ENE of Long Lake
Reported by
Public
Coordinates
45.940, -99.100

Funnel Cloud, McPherson

When
July 5, 6:15 PM CST
Where
McPherson County, 0.69 mi S of Long Lake
Reported by
Public
Coordinates
45.870, -99.230

Funnel Cloud, McPherson

When
July 5, 6:18 PM CST
Where
McPherson County, 1.44 mi E of Langlake
Reported by
Public
Coordinates
45.850, -99.190

Funnel Cloud, McPherson

When
July 5, 6:18 PM CST
Where
McPherson County, 0.69 mi N of Langlake
Reported by
Public
Coordinates
45.860, -99.220

Thunderstorm Wind, Buffalo

When
July 5, 6:44 PM CST
Where
Buffalo County, 3.49 mi N of Gann Vly
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -98.990

Thunderstorm Wind, Buffalo

When
July 5, 6:54 PM CST
Where
Buffalo County, 3.49 mi N of Gann Vly
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -98.990

Funnel Cloud, Walworth

When
July 5, 7:00 PM CST
Where
Walworth County, 9.46 mi ESE of Lowry
Reported by
Fire Department/Rescue
Coordinates
45.300, -99.780

Funnel Cloud, Walworth

When
July 5, 7:00 PM CST
Where
Walworth County, 2.13 mi SSE of Java
Reported by
Fire Department/Rescue
Coordinates
45.470, -99.890

Thunderstorm Wind, Buffalo

When
July 5, 7:04 PM CST
Where
Buffalo County, 3.49 mi N of Gann Vly
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -98.990

Thunderstorm Wind, Edmunds

When
July 5, 7:04 PM CST
Where
Edmunds County, 1.61 mi ESE of Bowdle
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.440, -99.640

Hail, McPherson

When
July 5, 7:06 PM CST
Where
McPherson County, 5.9 mi SE of Langlake
Measured
0.88 in hail
Reported by
Public
Coordinates
45.780, -99.150

Thunderstorm Wind, Edmunds

When
July 5, 7:16 PM CST
Where
Edmunds County, 6.98 mi S of Bowdle
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.350, -99.650

Estimated seventy-five mph winds.

Thunderstorm Wind, Brown

When
July 5, 8:22 PM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.450, -98.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908334, 908327, 908341, 908342, 908339, 908340, 908335, 908336, 908345, 908337, 908346, 908347, 908348, 908328, 908329, 908330, 908331, 908349, 908350, 908332, 908333, 908352, 908353, 908338, 908354, 908355.